Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 92, NWS Greenville-Spartanburg, SC

June 20, 1997Madison County, North Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jun 20, 1997, 2:44 PM EDT for Madison County, North Carolina. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 1997, 2:44 PM EDT (18:44 UTC)
Expired
Jun 20, 1997, 3:45 PM EDT
In force
61 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Madison County, NC

The radar

The Knoxville radar (KMRX), 71 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 3:40 PM EDTHail 0.75Hot Spgs, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.7 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 201845 RRA
SVRGSP
NCC115-201945-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
244 PM EDT FRI JUN 20 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  345 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST NORTH CAROLINA
 
   ...MADISON COUNTY
 
AT 244 PM...WEATHER SERVICE RADAR INDICATED A NEARLY STATIONARY SEVERE
THUNDERSTORM NEAR THE LUCK AND TRUST VICINTY. VERY HEAVY RAIN AND LARGE
HAIL IS LIKELY WITH THIS STORM AS IT SLOWLY DRIFTS TO THE NORTH AND
NORTHWEST.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:19 PM EDT, 25 minutes earlier.

Area forecast discussion, Jun 20, 2:19 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
218 PM EDT FRI JUN 20 1997

CAE...RAH & FFC: CHANCE OF MAINLY AFTN AND EVENING SHRA & TSRA SAT &
   SUN.

PERSISTENT WEAK UPPER LEVEL SYSTEM WITH ASSOCIATED COOL POOL PROGRESSING
VERY SLOWLY EAST ACROSS GEORGIA.  THIS SHOULD MOVE INTO THE WESTERN
CAROLINAS TONIGHT AND SLOWLY LIFT NORTHEAST ON SATURDAY. NGM LIFTS IT
NE A BIT QUICKER...BUT ETA HOLDS IT BACK IN EXTREME WRN NC A WHILE
LONGER. UPPER LEVEL CIRCULATION WAS CENTERED OVER NRN GA AND WEAK 300
MB DIVERGENCE WAS INDICATED OVER THE MTNS SUPPORTING CONVECTION THERE.
GRIDDED DATA SHOWS WEAK OMEGA LIFT LATE TONIGHT AND SOME LOW LEVEL LIFT
SAT AFTN. SOME LOW LEVEL MOISTURE INDICATED THROUGH THE PERIOD. AVN
CENTERS THE WEAK 500 MB TROUGH OVER THE CAROLINAS LATE SUNDAY.  LOW
POPS LOOKS GOOD EARLY HALF OF WEEKEND POSSIBLY INCREASING A TAD LATE
WEEKEND.  MORE CLOUD COVER MAY LIMIT TEMPERATURE GAINS SAT/SUN. WITH
LIGHT WIND FIELDS...CONVECTION WILL BE SLOW MOVING RESULTING IN VERY
HEAVY RAINFALL IN A FEW LOCATIONS.

AVL  61/85/62/86  3323
CLT  70/91/70/90  2323
GSP  68/90/67/90  2324

DEO

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 4:42 PM EDTSevere Thunderstorm WarningGSPBuncombe63 min
Jun 20, 7:44 PM EDTSevere Thunderstorm WarningGSPRutherford46 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.